Kansas, 2022High Wind in Kansas, April 6 to 7, 2022
April 6 to 7, 2022 · NWS DDC · 26 events in 8 counties and zones
Strong northwest flow with a tight gradient roughly about 10mb across the high plains of western Kansas. Gusty northwest winds developed late morning lasting through the peak heating of the afternoon seeing 50-60 mph for most of the CWA.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest flow with a tight gradient roughly about 10mb across the high plains of western Kansas. Gusty northwest winds developed late morning lasting through the peak heating of the afternoon seeing 50-60 mph for most of the CWA. Winds subsided after sunset below the warning threshold but ramped up once again with daytime heating mixing boundary layer winds to the surface by late morning through the afternoon continuing to gust up to 50-60 mph before diminishing after sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 6, 4:34 AM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 6, 4:34 AM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
534 AM CDT Wed Apr 6 2022
...Updated aviation discussion...
.SHORT TERM...(Today through Thursday)
Issued at 405 AM CDT Wed Apr 6 2022
Very windy conditions are expected the next few days across western
and central Kansas. An upper level low pressure system over the
Dakotas and western Minnesota continues to deepen as it moves slowly
east today. Mid level northwest wind flow around the back side of this
system will become more established and strengthen today and
especially Thursday over the central High Plains. Model soundings
show deep layer mixing all the way up to 600 millibars with
unidirectional flow upwards of 45-50 knots through the layer.
These winds will begin to mix to the surface later this morning
and through the afternoon hours. MOS guidance is producing
sustained wind speeds of at least 35 knots at many locations this
afternoon so we should see a period of at least 40 mph winds with
gusts to around 60 at times.
Winds will diminish with the loss of daytime heating but should
be occasionally gusty through much of the overnight hours.
On Thursday, north to northwest winds will be raising Holy Ned once
again. The models show a subtle wave rotating around the west and
southwest quadrant of the upper low with a tightening in the mid
level geostrophic gradient and increasing 700 millibar winds over
western Kansas. MOS output is also suggesting potentially stronger
winds at the surface during the day.
A High Wind Warning is in effect for central and southwest Kansas
today and the High Wind Watch for Thursday has been upgraded to a
High Wind Warning.
Both today and Thursday will see areas of blowing dust developing
as the winds pick up. Blowing Dust advisories may be needed if
reduced visibility becomes too widespread.
.LONG TERM...(Friday through Tuesday)
Issued at 405 AM CDT Wed Apr 6 2022
On Friday the upper low finally gets kicked to the east and
northeast as another strong upper level trough moves into western
Canada and the northern Rockies. In between these systems, an
upper level ridge will move out of the Rockies and across the
northern and central Plains from Friday night through Saturday
night. There will be some lingering north winds on Friday but not
nearly as strong as today and Thursday. Saturday should be very
pleasant with relatively light winds and high temperatures in the
70s and lower 80s.
Toward the end of the extended period early next week, upper level
disturbances will carve out another deep trough over the western
CONUS. This will bring increasing chances for precipitation but
at this point, a lot of uncertainty remains as to where and how
much precipitation will occur.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 534 AM CDT Wed Apr 6 2022
North to northwest winds will be increasing today as daytime
heating ensues and stronger winds off the surface mix down. The
strongest winds will occur through the midday and afternoon
hours. Sustained winds around 30 to 25 knots with gusts to around
50 knots can be expected at times. The strong winds will cause
some blowing dust which could reduce visibilities into the MVFR to
IFR category through the day. Winds should diminish with the loss
of daytime heating.
&&
.FIRE WEATHER...
Issued at 405 AM CDT Wed Apr 6 2022
A very dry airmass is advecting into the area early this morning
as noted by dewpoints in the single digits to around zero. As
temperatures climb today, humidity levels are expected to fall
into the 10-20 percent range this afternoon. With very strong
winds on the order of 35-45 mph with gusts to 60 mph expected,
the stage will be set for very critical fire weather conditions
this afternoon. Any wildfire starts will be difficult to control
in these conditions. These conditions are expected to return again
on Thursday. Red Flag Warnings are in effect for both today and
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 35 59 30 / 0 0 0 0
GCK 58 33 58 27 / 0 0 0 0
EHA 58 33 60 29 / 0 0 0 0
LBL 60 33 60 27 / 0 0 0 0
HYS 60 35 56 31 / 0 0 0 0
P28 65 39 61 35 / 0 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening for KSZ030-031-043>046-061>065-074>080-
084>089.
High Wind Warning from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM
MDT/ Thursday for KSZ030-031-043>046-061>065-074>080-084>089.
Red Flag Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-
084>090.
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for KSZ030-031-043>046-061>066-074>081-084>090.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, Apr 6, 4:07 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
507 AM CDT Wed Apr 6 2022
KSZ030-031-043>046-061>066-074>081-084>090-071015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
507 AM CDT Wed Apr 6 2022 /407 AM MDT Wed Apr 6 2022/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Tonight.
Day 1 Discussion
----------------
Strong north to northwest winds are expected to develop today. Winds
will increase to around 35-45 mph with gusts to around 60 mph possible.
The strong winds in combination with relative humidity falling into
the 10 to 20 percent range will create extreme fire weather conditions.
These winds will make travel difficult especially for those in high
profile vehicles. Any outdoor burning or other activities that could
cause sparks should be avoided today.
Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Days 2-7 Discussion
-------------------
Strong north to northwest winds and low relative humidity levels are
expected again on Thursday. These winds will make travel difficult
again on Thursday especially for those in high profile vehicles.
Outdoor burning or other activities that could cause sparks should
be avoided.
Days 2-7 Hazards
----------------
* Thursday
- Non-thunderstorm wind: Significant risk
- Fire weather: Extreme risk
* Friday
- Fire weather: Significant risk
* Saturday
- Fire weather: Significant risk
* Sunday
- Excessive cold: Limited risk
- Non thunderstorm wind: Limited risk
- Fire weather: Significant risk
* Monday
- Excessive cold: Elevated risk
- Non thunderstorm wind: Limited risk
* Tuesday
- Excessive cold: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc
High Wind, Hamilton
- When
- April 6, 8:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed on Highway 50 near mile marker 4.
High Wind, Hamilton
- When
- April 6, 8:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the Syracuse airport.
High Wind, Stanton
- When
- April 6, 10:35 AM CST
- Where
- Stanton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the Johnson City airport.
High Wind, Morton
- When
- April 6, 11:59 AM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Scott
- When
- April 6, 12:35 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the site 1 ESE Scott State Lake.
High Wind, Morton
- When
- April 6, 12:39 PM CST
- Where
- Morton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Ford
- When
- April 6, 1:04 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Morton
- When
- April 6, 1:09 PM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Finney
- When
- April 6, 1:13 PM CST
- Where
- Finney forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Stevens
- When
- April 6, 1:35 PM CST
- Where
- Stevens forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.192, -101.312 (the zone’s center; the record gives no point)
Observed at the Hugoton airport.
High Wind, Ford
- When
- April 6, 2:45 PM CST
- Where
- Ford forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Finney
- When
- April 6, 2:52 PM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City Airport.
High Wind, Ford
- When
- April 6, 4:22 PM CST
- Where
- Ford forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Observed at the Dodge City Regional Airport.
High Wind, Scott
- When
- April 7, 9:15 AM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Observed at the site 1 ESE of Scott State Lake.
High Wind, Finney
- When
- April 7, 9:26 AM CST
- Where
- Finney forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Finney
- When
- April 7, 9:45 AM CST
- Where
- Finney forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the site on the Highway 50/K156 bridge in Garden City.
High Wind, Seward
- When
- April 7, 10:42 AM CST
- Where
- Seward forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Observed at the site 4.4 NE Hayne.
High Wind, Finney
- When
- April 7, 10:50 AM CST
- Where
- Finney forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Morton
- When
- April 7, 11:09 AM CST
- Where
- Morton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.191, -101.799 (the zone’s center; the record gives no point)
High Wind, Hamilton
- When
- April 7, 11:10 AM CST
- Where
- Hamilton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the site on Highway 50 mile marker 4.
High Wind, Hamilton
- When
- April 7, 11:15 AM CST
- Where
- Hamilton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Observed at the Syracuse airport.
High Wind, Stanton
- When
- April 7, 11:46 AM CST
- Where
- Stanton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
Observed at the site in Johnson.
High Wind, Ford
- When
- April 7, 1:00 PM CST
- Where
- Ford forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Winds of at least 65 MPH blew an RV over 4 miles ENE of Bloom on Highway 54. No injuries were reported.
High Wind, Finney
- When
- April 7, 2:54 PM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Finney
- When
- April 7, 3:54 PM CST
- Where
- Finney forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
High Wind, Finney
- When
- April 7, 4:54 PM CST
- Where
- Finney forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Observed at the Garden City airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, April 6, 2022$140,000 · 65 kt wind · 12 events
- Flash Flood and Damaging Wind in Georgia, April 6, 2022$200,000 · 60 kt wind · 3 events
- Tornado and Damaging Wind in Florida, April 6, 2022$153,000 · EF0 · 2 events
- Tornado and Flooding in Florida, April 6 to 7, 2022$500 · EF1 · 22 events
- Tornado and Hail in South Carolina, April 6, 2022$1,000 · EF0 · 25 events
- Hail and Damaging Winds in Arkansas, April 6, 2022$25,000 · 1 in hail · 5 events
- Dust Storm and High Wind in Kansas, April 6, 202262 kt wind · 21 events
- High Wind in Nebraska, April 6, 202254 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, April 6, 20221 injured · $60 · 60 kt wind · 8 events
- Heat and Dense Fog in California, April 6 to 8, 202212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 6 to 7, 202250 kt wind · 11 events
- High Wind in North Dakota, April 6 to 7, 202259 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022977, 1022978, 1022979, 1022980, 1022981, 1022982, 1022983, 1022984, 1022985, 1022986, 1022987, 1022988, 1022989, 1022992, 1022993, 1022994, 1022996, 1022997, 1022998, 1022999, 1023000, 1023001, 1023009, 1023005, 1023006, 1023007.